Font Size
A
A
A

Medicines and Sun Exposure


Medicines and Sun Exposure

Some medicines may cause your skin to sunburn more easily. Medicines used for treatment on the skin (topical) or for the whole body (systemic) can cause two types of reactions:

  • Phototoxicity. Medicines react with proteins in the skin and sunlight and cause a more severe sunburn reaction with increased redness, swelling, pain, and occasionally blistering. This reaction is more localized to the skin and usually does not involve an entire immune system response. UVB light is likely to cause this type of reaction.
  • Photoallergy. Medicines react with skin proteins and ultraviolet light (UV) to create a substance (antigen) in the bloodstream that causes an allergic skin reaction. This type of reaction involves the immune system, and the antigen can remain in the body and cause future skin reactions with exposure to sunlight. UVA light is likely to cause this type of reaction.

Examples of medicines that may cause your skin to sunburn more easily include:

If you are taking a medicine, it is important to know if the medicine may cause your skin to sunburn more easily.

  • Prescription medicines usually have instructions that will advise you to stay out of the sun or to wear sunscreen if the medicine can increase your skin's sensitivity to sun exposure.
  • Nonprescription medicines may have precautions to avoid the sun on the label.

Some chemicals in common products can also cause photoallergic reactions. These products include:

  • Whitening agents used in laundry soaps and bleaches.
  • Lotions or perfumes that contain musk.
  • Sunscreens that contain para-aminobenzoic acid (PABA).

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedSeptember 1, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.



NIH talks about Ebola on WebMD


Medical Dictionary